PDA

View Full Version : Benadryl



serand4
03-17-2011, 03:12 PM
My my rashes have certainly increased over the past month. Whereas it was maybe a few times a week before, now it's two or three times a day. I have allergies naturally and I found that when I take the Benadryl after a bad rash flare up, some of the swelling goes down, especially around my eyes. I know it makes most people tired but I think that since I take pain medicine anyway, I've build up a tolerance.

Has anyone else found this correlation? I know I'm always looking for some way to better deal with this disease so if it does help anyone, I'll be very happy. If it's dangerous, I certainly want to know that too. I usually only use one dose per day and only if the flare is really sever.

I'll await your thoughts...

bunny28
03-17-2011, 06:46 PM
I am not sure if this is safe or not but I will admit that years before my lupus diagnosis but after I had developed a sun sensitivity that I took Benedryl pretty regularly just to help me deal with the rash/hives, pain and itching. It helped me. It does knock me out too though...I tried other allergy meds (less drowsy)with some positive results but benedryl was always best with the hives. I started plaquinil a little over a month ago and am hoping my reactions to the sun aren't as bad this year (I live in an area where we are still bundled up in many layers so I haven't reacted yet...lol)

GoodDog
03-17-2011, 06:56 PM
I took antihistamines and benedryl for 20 years because of urticaria and other rashes. What happened to me is I developed a severe case of a paradoxical response to all of them and can't take them any more for ANY reason. It started with benedryl not making me sleepy any more and progressed to where it made me severely agitated and actually made the hives worse. From what I've read this can happen with drugs that are taken regularly and I sure wish I would have known it before it was too late. This also happened with all benzos. Now I have to have a general anesthesia instead of locals for even minor procedures. This is an extreme response but not all that uncommon.

Also anything you take for a long period of time can cause rebound effects. I took excedrin for years for constant headaches and developed rebound headaches whenever I tried to stop taking it. Recently because of bleeding (thin blood vessel walls) I HAD to stop taking it and it was no fun. Migraines for weeks until my body adjusted.

mountaindreamer
03-17-2011, 07:11 PM
hi serand,

have you tried talking to your pharmacist about taking Benedryl on a regular basis? I have found that my pharmacist is extremely attentive to my questions because she knows that i am on a lot of extremely strong medications. I even ask her before i take cold medications, and she has kept me from taking something that would be detrimental to my body.

it continues to amaze me how careful we have to be , even when it comes to Benedryl....

magistramarla
03-17-2011, 09:17 PM
Like so many things, Benedryl knocks me out cold, so I try to avoid it.

serand4
03-18-2011, 06:32 PM
Thank you so much for the very informative responses and they very much make sense. I will ask my pcp if he has a suggestion to bring the swelling down around my eyes when these flares come up. The most obvious answer is to get on a Lupus med that will help all of the symptoms but I'm stuck waiting for awhile. I'll save the Benedryl for emergencies.

Thanks again!

rob
03-18-2011, 07:10 PM
I used to take Benadryl for a problem I had with temporary hearing loss due to a fluid buildup in the middle-ear. It worked well, but gave me the typical dry-mouth. Now, I take a generic form with the same active ingredient Diphenhydramine Hydrochloride as an antiemetic after I get my IV Medrol treatment. Much like Dramamine does for motion sickness, the generic Benadryl takes away the nausea I get from the IV methylpred infusion. Oddly enough, it does not make me drowsy. Needless to say, antihistamines such as this should be taken in moderation, and only when really needed.

serand4
03-19-2011, 12:38 PM
Everything we do is a slippery slope! But I definitely thought twice and didn't take it today when my face began to swell. I also have some type of lake in my sinuses that doesn't dry up unless I use an antihistimine so I'm using a prescription brand from my pcp. It doesn't make me drowsy but it's not nearly as effective as the benedryl.

iseedeadmonkeys
03-19-2011, 12:44 PM
I used to take benadryl and all the citrizine stuff to try and help rashes plus allergies, ask ure dr about fexofenadine, bloody brilliant stuff, and dont contain lactose either which i found unsettled my tummy, think they come in 130mg or 180mg i take the higher, and since taking them aha no probs xxx